Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
148 Doctors are Online

Have PCOS. Why am I getting tears, feeling impatient and irritated after stopping levlen ed?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1980
Answered : 1 Question
Question
Hi. I have PCOS, insulin resistance and adrenal fatigue after a 2 year period of trauma. I have been on Levlen ED for about 2 years and decided recently to cease taking it. It has been about 2-3 weeks since I stopped taking it and I feel very emotionally fragile (teary, or like I could burst into tears, impatient, irritated and a little 'down')
I feel really good with regards to my insulin resistance and adrenal fatigue and have more energy now than before due to some naturopathic supplements, low GI diet, and decrease in stress.
I gained weight and fluid taking the pill and I don't really want to go back on it if possible. Another reason for this is because I don't really understand how it was 'helping' my PCOS. I am 36 years old and don't have a partner so contraception is not an issue. I guess my query is about my emotional change since ceasing the pill. I want to understand what is happening and what some other possible solutions may be.
Posted Fri, 9 Nov 2012 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Rahul Tawde 13 hours later
Dear XXXXXXX,
Thanks for writing in. Treatment of PCOS is often symptomatic and dependent on the kind of problem patient has. IT basically causes irregular periods, hirsutism and infertility. Pills will help in the first two problems- they often make periods to become regular if given for 6-12 months and also help in hirsutism. If you dont have irregular cycles then you need not take them. If you dont have hirsutism and dont desire fertiliy then treatment for PCOS is not required. Make sure you maintain your body weight, take enough exercise and control your diet.
In so far as your emotional symptoms are concerned I suggest you wait for few more weeks if they are not very bothersome. They could subside on their own. If you cant wait see a psychiatrist for a short term/ temporary treatment of these symptoms. These symptoms are occassionally seen in a patient who has been on pills for a very long time. They are called as withdrawal symptoms. It is also necessary to check that your hormone levels are normal and your periods resume after stopping the pills. This is because similar symptoms can sometimes be seen after ovaries stop functioning at menopause. Some patients can develop menopause prematurely before 40 years and these symptoms could be a manifestation of ovarian failure.
I also suggest that you practise yoga or meditation to stabilize your mood.
Hope this helps. Get back to me for any other queries.
Shivaprasad
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Treatment/Therapy
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor